Alert archive / Minnesota / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 5, NWS La Crosse, WI

April 30, 2024Dodge County, Mower County, Olmsted County, Minnesota

NWS La Crosse, WI issued this severe thunderstorm warning at Apr 30, 2024, 7:52 PM CDT for Dodge County, Mower County, Olmsted County, Minnesota. It was in force for 38 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2024, 7:52 PM CDT (00:52 UTC)
Expired
Apr 30, 2024, 8:30 PM CDT
In force
38 min
Issued by
NWS La Crosse, WI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dodge County, MN, Mower County, MN, Olmsted County, MN

The radar

The La Crosse radar (KARX), 124 km from the middle of the area, began a volume at 00:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 00:00Z, 0.9 hours before the alert went out and 135 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 00:00Z on 2024-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 00:00Z on 2024-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1161 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
190 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

589 
WUUS53 KARX 010052
SVRARX
MNC039-099-109-010130-
/O.NEW.KARX.SV.W.0005.240501T0052Z-240501T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service La Crosse WI
752 PM CDT Tue Apr 30 2024

The National Weather Service in La Crosse has issued a

* Severe Thunderstorm Warning for...
  Western Olmsted County in southeastern Minnesota...
  Mower County in southeastern Minnesota...
  Dodge County in southeastern Minnesota...

* Until 830 PM CDT.

* At 751 PM CDT, severe thunderstorms were located along a line
  extending from 6 miles northwest of Blooming Prairie to near
  Brownsdale to Lyle, moving northeast at 50 mph.

  HAZARD...60 mph wind gusts and penny size hail.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Austin, Blooming Prairie, Hayfield, Brownsdale, Lyle, and Rose 
  Creek around 755 PM CDT.
  Adams around 800 PM CDT.
  Dodge Center around 805 PM CDT.
  Mantorville and Kasson around 810 PM CDT.
  Rochester, Byron, and Grand Meadow around 815 PM CDT.
  Stewartville around 820 PM CDT.

Other locations impacted by these severe thunderstorms include Salem 
Corners, Rock Dell, and Brookside Campground.

This includes Interstate 90 in Minnesota between mile markers 175 and
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9305 4419 9268 4385 9235 4385 9245
      4366 9245 4350 9277 4350 9305
TIME...MOT...LOC 0051Z 232DEG 42KT 4395 9313 4373 9291 4349 9294 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...0.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
3 follow-up statements
908 
WWUS53 KARX 010105
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
805 PM CDT Tue Apr 30 2024

MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
805 PM CDT Tue Apr 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...MOWER AND DODGE COUNTIES...

At 805 PM CDT, severe thunderstorms were located along a line
extending from near Claremont to 7 miles northeast of Brownsdale to
near Adams, moving northeast at 55 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Dodge Center, Mantorville, Kasson, Grand Meadow, and Adams around 
  810 PM CDT.
  Rochester, Stewartville, and Byron around 815 PM CDT.

Other locations impacted by these severe thunderstorms include Salem 
Corners, Rock Dell, and Brookside Campground.

This includes Interstate 90 in Minnesota between mile markers 180 and
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4396 9305 4419 9268 4385 9235 4385 9245
      4366 9245 4350 9277 4350 9289
TIME...MOT...LOC 0105Z 235DEG 46KT 4402 9296 4380 9274 4356 9277 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
604 
WWUS53 KARX 010113
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
813 PM CDT Tue Apr 30 2024

MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
813 PM CDT Tue Apr 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...EASTERN MOWER AND CENTRAL DODGE COUNTIES...

At 812 PM CDT, severe thunderstorms were located along a line
extending from near Dodge Center to 8 miles west of Stewartville to
near Adams, moving northeast at 50 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Dodge Center, Mantorville, Kasson, Byron, and Grand Meadow around 
  815 PM CDT.
  Rochester and Stewartville around 820 PM CDT.

Other locations impacted by these severe thunderstorms include Salem 
Corners, Rock Dell, and Highway 56 And County 6.

This includes Interstate 90 in Minnesota between mile markers 188 and
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9268 4385 9235 4385 9245 4366 9245
      4354 9269 4398 9302
TIME...MOT...LOC 0112Z 232DEG 42KT 4406 9288 4384 9266 4360 9269 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR
454 
WWUS53 KARX 010120
SVSARX

Severe Weather Statement
National Weather Service La Crosse WI
820 PM CDT Tue Apr 30 2024

MNC039-099-109-010130-
/O.CON.KARX.SV.W.0005.000000T0000Z-240501T0130Z/
Olmsted MN-Mower MN-Dodge MN-
820 PM CDT Tue Apr 30 2024

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM CDT
FOR WESTERN OLMSTED...NORTHEASTERN MOWER AND SOUTHEASTERN DODGE
COUNTIES...

At 819 PM CDT, severe thunderstorms were located along a line
extending from near Mantorville to near Stewartville to near Grand
Meadow, moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

These severe storms will be near...
  Rochester, Stewartville, Byron, and Grand Meadow around 825 PM 
  CDT.

Other locations impacted by these severe thunderstorms include Oslo,
County Roads 1 And 7, Danesville, County Roads 3 And 108, County
Roads 6 And 15, Salem Corners, and Rock Dell.

This includes Interstate 90 in Minnesota between mile markers 195 and
213.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4419 9268 4385 9235 4385 9245 4370 9245
      4366 9263 4400 9288
TIME...MOT...LOC 0119Z 235DEG 40KT 4410 9277 4388 9255 4364 9258 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

JAR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 6:40 PM CDT, 1 hour 12 minutes earlier. Its key messages:

  • Showers and storms with a decaying severe weather threat from west to east this evening. Large hail and damaging wind gusts will be the primary hazards.
  • A secondary system will bring showers and storms resulting heavier rainfall beginning Thursday morning into the overnight hours. Rainfall amounts of 1 to 2 inches are possible. Flood prone areas should be alert for localized flooding potential.
  • Additional chances for showers and storms persist into the weekend and early next week.
Area forecast discussion, Apr 30, 6:40 PM CDT, 1 hour 12 minutes before
Area Forecast Discussion
National Weather Service La Crosse WI
640 PM CDT Tue Apr 30 2024

.KEY MESSAGES...

- Showers and storms with a decaying severe weather threat from
  west to east this evening. Large hail and damaging wind gusts
  will be the primary hazards.

- A secondary system will bring showers and storms resulting
  heavier rainfall beginning Thursday morning into the overnight
  hours. Rainfall amounts of 1 to 2 inches are possible. Flood
  prone areas should be alert for localized flooding potential.

- Additional chances for showers and storms persist into the
  weekend and early next week.

&&

.DISCUSSION...
Issued at 305 PM CDT Tue Apr 30 2024

Thunderstorms This Evening Through Tonight:

We continue to closely monitor the potential for strong to severe
thunderstorms west of the Mississippi later this evening, especially
in parts of southeast Iowa. At 130pm, day cloud phase satellite
imagery shows a swath of showers and isolated storms moving towards
northeast Iowa. Convection associated with this first push of
preciptiation is located in a low CAPE, high CIN environment and is
not expected to produce a severe weather threat.

Further to the west near the Nebraska/Iowa border, a ML CAPE pool is
building on the order of 1500-2000 J/kg as strong warm air advection
works into this region ahead of an approaching cold front. Despite
showers and storms in this area earlier in the day, rapid clearing
and surface temperature recovery is underway. This is also where
satellite imagery shows convective initiation taking place. CAMs
suggest initial development along the Nebraska/Iowa border, upscale
growth to a lines or clusters of storms quickly moving west across
Iowa. These are the storms that pose a level 2 out of 5 (slight)
risk locally for severe weather this evening. Confidence for severe
weather is much higher to the south and west of the local forecast
area, with medium confidence for a decaying severe weather threat
locally.

Model soundings and guidance show an environment primed with a lot
of low-level and deep-layer shear this evening with a deepening
shortwave trough sliding from southwest Minnesota up towards
northwest Wisconsin. Despite the surface low moving northwest of the
area, much of the CAPE associated with this system is progged to
advect southeast of our northeast Iowa counties. This leaves much of
our forecast area in between  these two forcing features muddying
our severe weather risk locally. With plenty of shear present, we
cannot rule out a few stronger to severe storms, but organized
severe weather may be hard to come by without more CAPE to tap into.
Large hail, damaging wind, and a tornado or two are all on the table
during a narrow time window between about 6 to 9pm. The meager
instability present peters out after sunset.

Non-severe storms continue eastward across the forecast area late
this evening, exiting to the east by sunrise. Given the progressive
nature of this system, rainfall amounts will remain under a half
inch for most and do not pose a flooding/flash flooding threat.

Wednesday - Thursday Night: Heavy Rain & Storm Chances Thursday

As we head into the middle of the week, a secondary wave will
progress eastbound out of the MT/WY region. With its general pivot
northeast as it resides in the Upper Midwest, another round of
showers and storms will be likely across much of the area on
Thursday. The general surface setup amongst guidance suggests a
northward progressing warm sector with strong 850mb moisture
transport in the 30.12z NAM/GFS. Consequently, a notable
precipitable water surge can be seen in guidance Thursday afternoon
with values across deterministic guidance and their members reaching
to 1.1" to 1.4" which is well above the 90th percentile for climo
and approaching daily maximums for early May. With the higher warm
cloud depths approaching 3000-3500 meters or greater, could
certainly see some efficient rainfall when also considering
skinny instability profiles. As a result, the WPC has a Slight
Risk for our entire forecast area for excessive rainfall on
Thursday. The 30.12z EC ensemble showing fairly respectable
probabilities (50-70% chance) for over an inch of QPF. When
considering that 3-hr flash flood guidance is around 1.5" to 2"
for many spots, will have to watch for some localized flooding
concerns in susceptible locations.

Otherwise, there is some marginal severe potential as storms
progress into our region on Thursday as well. The 30.12z NAM shows a
degrading axis of MUCAPE pushing into portions of northeast IA and
towards I-90 into the afternoon hours associated with the
aforementioned 850mb moisture transport. As an MCS evolves along the
warm front maybe some gusty winds or small hail could materialize.
However, the hail threat seems to be a lesser concern with the
previously stated deeper warm cloud depths and skinny instability
profiles. However, with a stronger low-level jet to around 50-55 kts
in place, could not rule out a couple of 50-60 mph wind gusts with
any storms that can utilize it.

Friday - Tuesday: Additional Shower & Storm Chances Into Next Week

Deterministic long-range guidance in combination with cluster
analysis into the weekend and early next week signal the possibility
that we remain in a somewhat active pattern with additional embedded
upper-level waves progressing into our region through the weekend
and into next week. As we head into Saturday, the first of these
waves pushes into the region as a parent upper low centered across
Manitoba will help pivot the weak shortwave into the Upper Midwest.
Still some disagreement in the placement of this weak wave so will
keep chances for showers and storms low in accordance with the
recent NBM for now as much of the 30.12z GEFS/EC ensemble
probabilities have very low chances for any significant instability
ahead of this wave. So generally not expecting any substantial
precipitation with this system.

Guidance begins to exhibit a fair amount of spread after the weekend
with cluster analysis showing a couple of different scenarios in the
30.00z grand ensemble (EC ens/GEFS/Canadian ens). The majority of
the ensembles (roughly 70% of members) show some form of a wave that
ejects out of the rockies towards our region to in the later Monday
into Tuesday timeframe. The remaining members (roughly 30%) favor
keeping a ridge that guidance moves into place on Sunday. As a
result, have kept modest probabilities for precipitation across the
region during this period in accordance with the NBM. Mode of how
showers and storms will develop along with any severe threat  is
unclear at this time with any surface features and thermodynamics
remaining unresolved.

&&

.AVIATION /00Z TAFS THROUGH 00Z THURSDAY/...
Issued at 626 PM CDT Tue Apr 30 2024

Conditions deteriorate early this evening with showers and a few
thunderstorms. Ceilings will mostly be VFR, however localized
MVFR ceilings/storms will be possible with the stronger
showers/storms. Will continue to monitor storms for hail/gusty
winds in the stronger storms as freezing levels are on the lower
side from 9-10kft. Conditions improve as the storms push east
later this evening, however the south to southeast winds veer to
the southwest and then west and northwest Wednesday 10 to 20kts
with gusts 20-30kts.

&&

.ARX WATCHES/WARNINGS/ADVISORIES...
WI...None.
MN...None.
IA...None.

&&

DISCUSSION...KAA/Naylor
AVIATION...Zapotocny
Hazardous weather outlook, Apr 30, 3:17 AM CDT, 16 hours 35 minutes before
Hazardous Weather Outlook
National Weather Service La Crosse WI
317 AM CDT Tue Apr 30 2024

IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ032-033-041-
053>055-061-011100-
Mitchell-Howard-Winneshiek-Allamakee-Floyd-Chickasaw-Fayette-
Clayton-Wabasha-Dodge-Olmsted-Winona-Mower-Fillmore-Houston-
Buffalo-Trempealeau-La Crosse-Vernon-Crawford-Richland-Grant-
317 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of north central
Iowa...northeast Iowa...southeast Minnesota...southwest Wisconsin
and west central Wisconsin.

.DAY ONE...Today and Tonight

Strong to severe storms will be possible late this afternoon and
evening. The main severe weather threats will be hail up to
quarter size, wind gusts of 60 to 65 mph, and possibly a tornado
or two. The highest threat for severe weather will be west of the
Mississippi River between 6 PM and 9 PM.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong storms may be possible along and south of Interstate
94 on Thursday and Thursday evening. Rainfall amounts will likely
range between 1 and 2 inches with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed this evening from 6 PM to 9 PM.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

WIZ017-029-034-042>044-011100-
Taylor-Clark-Jackson-Monroe-Juneau-Adams-
317 AM CDT Tue Apr 30 2024

This Hazardous Weather Outlook is for portions of central
Wisconsin...north central Wisconsin and west central Wisconsin.

.DAY ONE...Today and Tonight

Thunderstorms will be possible tonight. The main threats from
these storms will be gusty winds and lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong storms may be possible along and south of Interstate
94 on Thursday and Thursday evening. Rainfall amounts will likely
range between 1 and 2 inches with locally higher amounts
possible.

.SPOTTER INFORMATION STATEMENT...

No action needed.

.EMERGENCY MANAGEMENT COORDINATION...

No webinar is scheduled.

Boyne

In the hours before

Special weather statement, Apr 30, 7:34 PM CDT, 18 minutes before
Special Weather Statement
National Weather Service La Crosse WI
734 PM CDT Tue Apr 30 2024

IAZ008-MNZ094-010115-
Mitchell IA-Mower MN-
734 PM CDT Tue Apr 30 2024

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MITCHELL AND MOWER
COUNTIES THROUGH 815 PM CDT...

At 733 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Geneva to near Northwood. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Strong thunderstorms will be near...
  Austin and Lyle around 740 PM CDT.
  Brownsdale and Rose Creek around 750 PM CDT.
  Adams around 755 PM CDT.

Other locations impacted by these storms include Toeterville,
Sargeant, Otranto, Otranto Park, Mapleview, Lansing, Brookside
Campground, and Mayville.

This includes Interstate 90 in Minnesota between mile markers 175 and
199.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4385 9305 4385 9269 4384 9269 4383 9267
      4361 9245 4336 9302 4350 9303 4350 9305
TIME...MOT...LOC 0033Z 233DEG 44KT 4380 9326 4342 9311

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

JAR

The office that day

Everything else NWS La Crosse, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 7:34 PM CDTSpecial Weather StatementARXMower41 min
Apr 30, 8:27 PM CDTSpecial Weather StatementARXOlmsted33 min
Apr 30, 8:42 PM CDTSpecial Weather StatementARXFillmore, Olmsted33 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.